Alert archive / Wisconsin / Gale Warnings in 2022
Gale Warning 22, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Dec 23, 2022, 3:05 PM CST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2022, 3:05 PM CST (21:05 UTC)
- Expired
- Dec 25, 2022, 4:00 AM CST
- In force
- 37 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
876 WHUS73 KGRB 232105 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 305 PM CST Fri Dec 23 2022 LMZ521-522-541>543-240515- /O.CAN.KGRB.SR.W.0003.000000T0000Z-221224T0300Z/ /O.NEW.KGRB.GL.W.0022.221223T2105Z-221225T0000Z/ /O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 305 PM CST Fri Dec 23 2022 ...GALE WARNING IN EFFECT UNTIL 6 PM CST SATURDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST SATURDAY... ...STORM WARNING IS CANCELLED... * WHAT...For the Gale Warning, northwest gales to 35 kt with gusts up to 45 kt and waves 4 to 7 ft. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 6 PM CST Saturday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
057 WHUS73 KGRB 240307 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 907 PM CST Fri Dec 23 2022 LMZ521-522-541>543-241115- /O.CON.KGRB.GL.W.0022.000000T0000Z-221225T0000Z/ /O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 907 PM CST Fri Dec 23 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST SATURDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST SATURDAY... * WHAT...For the Gale Warning, northwest gales to 35 kt with gusts up to 45 kt and waves 4 to 7 ft. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 6 PM CST Saturday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
507 WHUS73 KGRB 241017 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 417 AM CST Sat Dec 24 2022 LMZ521-522-541>543-241830- /O.EXT.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/ /O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 417 AM CST Sat Dec 24 2022 ...GALE WARNING NOW IN EFFECT UNTIL 4 AM CST SUNDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...For the Gale Warning, northwest winds 20 to 30 kt with gale force gusts around 40 kt. Waves of 5 to 8 ft. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...For the Gale Warning, until 4 AM CST Sunday. For the Heavy Freezing Spray Warning, until 6 PM CST this evening. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ JS
726 WHUS73 KGRB 241609 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1009 AM CST Sat Dec 24 2022 LMZ521-522-541>543-250015- /O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/ /O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1009 AM CST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...For the Gale Warning, northwest winds 20 to 30 kt with gale force gusts around 40 kt. Waves of 4 to 7 ft. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...For the Gale Warning, until 4 AM CST Sunday. For the Heavy Freezing Spray Warning, until 6 PM CST this evening. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
004 WHUS73 KGRB 242142 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 342 PM CST Sat Dec 24 2022 LMZ521-522-541>543-250545- /O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/ /O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 342 PM CST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...For the Gale Warning, northwest winds 20 to 30 kt with gusts up to 40 kt and waves 5 to 8 ft. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...For the Gale Warning, until 4 AM CST Sunday. For the Heavy Freezing Spray Warning, until 6 PM CST this evening. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
565 WHUS73 KGRB 250048 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 648 PM CST Sat Dec 24 2022 LMZ521-522-541>543-250900- /O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 648 PM CST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY... * WHAT...Northwest winds 20 to 30 kt with gale force gusts up to 40 kt and waves 5 to 8 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 4 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
555 WHUS73 KGRB 250305 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 905 PM CST Sat Dec 24 2022 LMZ521-522-541>543-251000- /O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 905 PM CST Sat Dec 24 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY... * WHAT...Northwest winds 20 to 30 kt with gale force gusts up to 40 kt and waves 4 to 7 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 4 AM CST Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
220 WHUS73 KGRB 250951 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 351 AM CST Sun Dec 25 2022 LMZ521-522-541>543-251800- /O.EXP.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/ /O.NEW.KGRB.SC.Y.0096.221225T1000Z-221225T2200Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 351 AM CST Sun Dec 25 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves subsiding to 2 to 4 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan, and Central and Southern Bay of Green Bay. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JS
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 23, 2:42 PM CST, 23 minutes earlier.
Area forecast discussion, Dec 23, 2:42 PM CST, 23 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 242 PM CST Fri Dec 23 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Saturday Issued at 241 PM CST Fri Dec 23 2022 A low pressure system over southern Ontario will continue to deepen as it lifts north towards western Quebec by Saturday. As the low lifts north, winds will turn to a more northwesterly direction tonight, allowing lake effect snow to commence in earnest in the lake effect snowbelt of Vilas County and continue into Saturday. Snowfall amounts in this area could get as high as a foot of new snow in the northwest corner of Vilas to 4 to 8 inches across the rest of the county. The counties surrounding Vilas could see a few inches of snow during this period, generally in the 2 to 4 inch range. Further east, additional light snow showers are possible at times across northeast and east-central Wisconsin as a thermal trough and mid level PV anomaly track through the area. Additional snowfall amounts from this feature will generally be light, with up to 2 inches in Door County and up to around an inch across the rest of the area. Snowfall amounts across the rest of the area will generally be light, less than an inch. In addition to the snow winds have gusted most of the day and should continue to gust through Saturday with a very tight pressure gradient across the region. The winds will cause blowing and drifting snow at times across the entire area through Saturday. Area webcams and DOT reports indicate the blowing snow has been an inconvenience, but has not shut down many of the main roads. Therefore, the blowing snow impact appears to be more of an advisory than a warning at this point. The gusty winds and cold temperatures will cause wind chills to fall to 15 to 35 below zero through Saturday, with the coldest temperatures across central Wisconsin. Temperatures will actually rise a bit overnight, which should keep wind chills from falling below Wind Chill Warning criteria and should stay in the Wind Chill Advisory category. For headlines, given the additional snow, blowing snow, and wind chills are expected to mainly be advisory level, will downgrade the Winter Storm Warning to a Winter Weather Advisory for all but Vilas County and run the headline through Saturday afternoon. Instead of two headlines for wind chills and blowing snow will encompass both phenomena under the single headline as this has been the practice for this entire event. Further north, will maintain the Winter Storm Warning for Vilas County given the additional heavy snow from the lake effect snow is expected to reach warning criteria during this period. .LONG TERM...Saturday Night Through Friday Issued at 241 PM CST Fri Dec 23 2022 The main focus of the extended period will be the changing temperatures, from the bitter cold over the weekend to 30s and 40s by the middle to end of next week. A couple rounds of light snow will also graze the area early in the extended before attention shifts Below normal temperatures will stick around Saturday night through Sunday, with lows overnight likely to remain in the single digits below zero across central WI to the single digits above near the lakeshore. Depending on winds, a few spots may briefly get near wind chill headlines during this period, but fortunately winds are expected to decrease overnight. Highs for Christmas Day will still be fairly cold, ranging from the single digits across central WI to the low teens near the Fox Valley and lakeshore. lake effect precipitation will be ongoing across the far north at the beginning of the extended but will end by Sunday evening. Then, a system will pass across western and southern Wisconsin Sunday night, which could bring light snow into portions of central WI, but any new accumulations will be less than an inch. The upper pattern will then begin to shift over the next week, as the upper trough departs to out east and return picks up at the surface. Temperatures moderate Monday and Tuesday before a surge of warm air arrives for the end of the week. Highs will still be in the teens Monday and Tuesday before the warm surge arrives and pushes highs back into the 30s and even 40s for the end of the week. The warm surge will likely also bring precipitation towards the end of next week, but the timing varies between models, remaining largely dependent on the position of the upper trough. In any case, this precipitation may have some mixed precipitation issues, as the 850mb temps will be fairly warm while surface temperatures may dip below freezing overnight. && .AVIATION...for 18Z TAF Issuance Issued at 1121 AM CST Fri Dec 23 2022 Poor aviation weather conditions are expected through the TAF period due to blowing and drifting snow. Despite strong gusty surface winds, winds above the surface will be stronger and could result in near LLWS criteria conditions at times. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 PM CST Saturday for WIZ005. Winter Weather Advisory until 6 PM CST Saturday for WIZ010>013- 018>022-030-031-035>040-045-048>050-073-074. && SHORT TERM.....Kurimski LONG TERM......Uhlmann AVIATION.......Kurimski
Hazardous weather outlook, Dec 23, 3:04 PM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Green Bay WI 304 PM CST Fri Dec 23 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242115- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 304 PM CST Fri Dec 23 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Hazardous travel conditions are expected across the area tonight due to areas of blowing and drifting snow. Periods of light snow are also expected this evening, mainly in northern and eastern Wisconsin. Heavy lake-effect snow showers will develop in the Lake Superior snowbelt. The wind will combine with very cold air across the area to drive wind chills down to 15 below to 35 below zero. This is a very large storm system that is affecting much of the eastern part of the United States. Be sure to check on the forecast for your destination if you will be traveling during the next few days. .DAYS TWO THROUGH SEVEN...Saturday through Friday Very difficult travel conditions will continue in the Lake Superior snowbelt through Saturday and possibly Saturday night. Across the rest of the area, a gradual improvement is anticipated as the wind slowly diminishes. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-242115- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 304 PM CST Fri Dec 23 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Northwest gales are expected. Heavy freezing spray is also anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Friday Heavy freezing spray will continue through Saturday afternoon. Northwest gales will continue into Saturday night. Kurimski/Uhlmann
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:00 PM CST | Winter Weather Advisory | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 16 more | 40 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.